Kansas, 2005

Flash Flood and Hail in Kansas, August 17, 2005

August 17, 2005 · NWS TOP · 5 events in 2 counties and zones

2 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 17, 3:11 AM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Aug 17, 3:11 AM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
411 AM CDT WED AUG 17 2005

.DISCUSSION...

TEMPERATURES AND PRECIPITATION CHANCES THROUGH FRIDAY NIGHT CONTINUE
TO BE THE MAIN CHALLENGES.

00Z UPPER AIR MAP ANALYSIS HAD SOUTHERN BRANCH JET COMING NORTHEAST
OUT OF SOUTHERN CALIFORNIA WITH NORTHERN BRANCH ALONG THE
U.S./CANADA BORDER. SEVERAL WAVES WERE NOTED IN THE GREAT BASIN AND
CENTRAL AND SOUTHERN ROCKIES...WITH 50M HEIGHT FALLS AT KRIW WITH A
MORE VIGOROUS WAVE. MID LEVEL INSTABILITY REMAINS VERY LIMITED WITH
-5C TEMPS AT 500MB...BUT 5-7C DEWPOINTS AT 700MB WERE COMMON
UPSTREAM IN THE SOUTHERN PLAINS. BOUNDARY AT 850MB NEARLY
NONEXISTENT WITH 15C DEWPOINTS COVERING MUCH OF THE REGION.
SPECIFICS FOR THE NEXT FEW DAYS VERY HARD TO NAIL DOWN WITH MANY
FORCING MECHANISMS FOR CLOUDS AND PRECIPITATION AS PATTERN TAKES ON
MORE OF AN EARLY FALL LOOK WITH SUMMERTIME HEAT AND HUMIDITY.

THIS MORNING...ATMOSPHERE QUITE MOIST IN THE LOW TO MID LEVELS WITH
WEAK ISENTROPIC LIFT ABLE TO SQUEEZE OUT SCATTERED SHOWERS FROM
NORTH CENTRAL TO SOUTHEAST KANSAS AT THIS TIME. THIS ACTIVITY SHOULD
SPREAD NORTHEAST THROUGH MORNING HOURS WITH SOME ADDED HELP POSSIBLE
FROM UPPER WAVES IN THE TEXAS PANHANDLE AND NORTHWEST KANSAS.
INSTABILITY SHOULD INCREASE ENOUGH BY THE AFTERNOON FOR INCLUSION OF
THUNDER. HAVE BACKED OFF ON HIGH TEMPERATURES A FEW DEGREES BUT
STILL EXPECT ENOUGH AFTERNOON SUN FOR 80S TO BE TYPICAL.

AFOREMENTIONED STRONGER WAVE IN WYOMING TO ENTER CENTRAL NEBRASKA
EARLY THIS EVENING WITH SURFACE TROF TRAILING SOUTH INTO WESTERN
KANSAS. SURFACED BASED CONVECTION LIKELY TO FIRE IN THIS AREA...WITH
STRONG WARM AIR ADVECTION IN THE LOW AND MID LEVELS AND COOLING
ALOFT TO BRING HIGH INSTABILITY INTO THE CWA. DEEP LAYER SHEAR
VALUES TO ALSO INCREASE WITH UPPER JET ALONG THE KS/NE BORDER. SOME
SEVERE CONVECTION QUITE POSSIBLE WITH HAIL AND DAMAGING WINDS THE
MAIN CONCERNS. FLASH FLOOD GUIDANCE VALUES REMAIN SOMEWHAT LOW FROM
RECENT HEAVY RAINS BUT PRECIPITATION MAY MOVE FAST ENOUGH TO KEEP
FLOODING CONCERNS FROM BEING TOO GREAT. SUBSIDENCE BEHIND UPPER WAVE
AND SOMEWHAT DRIER LOW LEVEL AIR SHOULD END THE STORMS BY LATE
MORNING. STILL HAVE SOME CONCERNS ABOUT OUTFLOW BOUNDARIES LINGERING
INTO THE AFTERNOON BUT MOIST ATMOSPHERE MAY KEEP THEM FROM BEING TOO
PRONOUNCED SO WILL LEAVE THURSDAY AFTERNOON AND EVENING DRY. 850 AND
925MB TEMPERATURES RISE ABOUT 8C FROM THIS AFTERNOON AND ALTHOUGH
MIXING LOOKS SOMEWHAT LIMITED...EXPECT INSOLATION TO BE GREAT ENOUGH
SEE HIGHS IN LOW TO MID 90S.

500MB HEIGHTS BEGIN TO RISE THURSDAY AFTERNOON AS STRONG UPPER
SYSTEM ENTER THE FAR NORTHERN PLAINS. MODELS AGAIN SHOWING
RESPECTABLE ISENTROPIC LIFT THURSDAY NIGHT BUT WARMING AT THE LOWER
LEVELS SHOULD KEEP HUMIDITY VALUES LOW ENOUGH TO PRECLUDE
CONVECTION...BUT WILL HELP SERVE TO KEEP LOWS MAINLY IN THE 70S.
COLD FRONT WITH THIS WAVE STILL ON TRACK TO NEAR NORTH CENTRAL
KANSAS LATE IN THE AFTERNOON...PUSHING THE THERMAL RIDGE ACROSS
NORTHEAST KANSAS...WITH LEVELS SUPPORTING TEMPS IN THE MID TO UPPER
90S...AND COMBINE WITH DEWPOINTS TO PUSH HEAT TO AROUND 100F AREA
WIDE. SWODY3 HAS PORTIONS OF THE AREA IN A SLIGHT RISK AND THIS
SEEMS VERY REASONABLE.

NO CHANGES MADE PAST FRIDAY NIGHT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 17, 4:03 AM CST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT WED AUG 17 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
503 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE
STORMS TONIGHT COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY HAZARDS. THERE IS A SLIGHT RISK OF LOCALIZED
FLOODING TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO END THURSDAY MORNING...WITH
THUNDERSTORM CHANCES RETURNING FOR PORTIONS OF THE AREA FROM FRIDAY
AFTERNOON THROUGH SATURDAY NIGHT. SOME SEVERE THUNDERSTORMS ARE
POSSIBLE ON FRIDAY AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Grand Island radar (KUEX), 83 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Republic

When
August 17, 11:55 AM CST
Where
Republic County, 6 mi N of Belleville
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -97.633

Estimated by Sheriff Deputy on Highway 81.

Flash Flood, Republic

When
August 17, 11:58 AM CST to 3:00 PM CST
Where
Republic County, 5 mi E of Republic
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
39.917, -97.717

Fast flowing water over secondary roads.

Hail, Republic

When
August 17, 12:00 PM CST
Where
Republic County, 3 mi NW of Munden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -97.533

Hail, Marshall

When
August 17, 2:12 PM CST
Where
Marshall County, Marysville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -96.650

Thunderstorm Wind, Marshall

When
August 17, 2:53 PM CST
Where
Marshall County, 4 mi N of Vliets
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.767, -96.333

Barn destroyed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468915, 5468918, 5468916, 5468914, 5468917.